Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Heegaard surfaces in Haken 3-manifolds


Author: Klaus Johannson
Journal: Bull. Amer. Math. Soc. 23 (1990), 91-98
MSC (1985): Primary 57M99
DOI: https://doi.org/10.1090/S0273-0979-1990-15910-5
MathSciNet review: 1027902
Full-text PDF Free Access

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • [BGM] J. S. Birman, F. Gonzàlez-Acuña, J. M. Montesinos, Heegaard splittings of prime manifolds are not unique, Mich. Math. J. 23 (1976), 97-103. MR 431175
  • [BRZ] M. Boileau, M. Rost, and H. Zieschang, Décompositions de Heegaard des extérieurs des nœds toriques et des variétés de Seifert associées, C. R. Acad. Sci. Paris Sér. I Math. 302 (1986), 661-664. MR 847514
  • [Bo] F. Bonahon, Difféotopies des espaces lenticulaires, Topology 22 (1983), 305-314. MR 710104
  • [BO] F. Bonahon and J.-P. Otal, Scindement de Heegaard des espaces lenticulaires, C. R. Acad. Sci. Paris Sér. I Math. 294 (1982), 585-587. MR 663085
  • [CH] I. Cardona and W. Heil, Essential tori and Klein bottles in non-orientable 3-manifolds of genus two, Geometry and Topology, (G. M. Rassias & G. M. Stratopouloos, eds.) World Scientific Publ. Co., Singapore, 1989, pp. 31-57. MR 1001587
  • [FH] C. Frohman and J. Hass, Unstable minimal surfaces and Heegaard splittings, Invent. Math. 95 (1989), 529-540. MR 979363
  • [Ha1] W. Haken, Theorie der Normalflächen, Acta Math. 105 (1961), 245-375. MR 141106
  • [Ha2] W. Haken, Über das Homöomorphieproblem der 3-Mannigfaltigkeiten I, Math. Z. 80(1962), 89-120. MR 160196
  • [Ha3] W. Haken, Some results on surfaces in 3-manifolds, Studies in Modern Topology, no. 5, Math. Assoc. Amer. (P. J. Hilton, ed.) 1968, 39-98. MR 224071
  • [He] G. Hemion, On the classification of homeomorphisms of 2-manifolds and the classification of 3-manifolds, Acta Math. 142 (1979), 123-155. MR 512214
  • [Ja] W. Jaco, Adding a 2-handle to a 3-manifold: An application to property R, Proc. Amer. Math. Soc. 92 (1984), 288-292. MR 754723
  • [JS] W. Jaco and P. B.Shalen, Seifert fibre spaces in 3-manifolds, Memoirs of the Amer. Math. Soc. 21, no. 220, (1979). MR 539411
  • [Joh1] K. Johannson, Homotopy equivalences of 3-manifolds with boundaries, Lecture Notes in Math., vol. 761, Springer-Verlag, Berlin, (1978). MR 551744
  • [Joh2] K. Johannson, On surfaces in one-relator 3-manifolds, London Math. Soc. Lecture Note Ser., vol. 112, Cambridge Univ. Press, New York, (1986), 157-192. MR 903864
  • [Joh3] K. Johannson, Computations in 3-manifolds, preprint.
  • [Joh4] K. Johannson, On the Reidemeister-Singer theorem, preprint.
  • [Ko] T. Kobayashi, Non-separating essential tori in 3-manifolds, J. Math. Soc. Japan 36 (1984), 11-22. MR 723589
  • [Moi] E. E. Moise, The triangulation theorem and Hauptvermutung, Ann. of Math. 56(1952), 96-114. MR 48805
  • [Och] M. Ochiai, On Haken's theorem and its extensions, Osaka J. Math. 20(1983), 461-488. MR 706246
  • [Pr] J. H. Przytycki, Incompressibility of surfaces after Dehn surgery, Michigan Math. J. 30(1983), 289-308. MR 725782
  • [Re] K. Reidemeister, Zur dreidimensionalen Topologie, Abh. Math. Sem. Univ. Hamburg 9 (1936), 189-194.
  • [Si] J. Singer, Three-dimensional manifolds and their Heegaard-diagrams, Trans. Amer. Math. Soc. 35 (1933), 88-111. MR 1501673
  • [Sch] M. Scharlemann, The Thurston norm and 2-handle addition, Proc. Amer.Math. Soc. 100 (1987), 362-366. MR 884480
  • [Wa1] F. Waldhausen, Heegaard Zerlegungen der 3-Sphäre, Topology 7 (1968),195-203. MR 227992
  • [Wa2] F. Waldhausen, Some problems on 3-manifolds, Proc. Sympos. Pure Math., vol. 32, Amer. Math. Soc., Providence, RI, (1978), 313-322. MR 520549
  • [Zie] H. Zieschang, Classification of simple systems of paths on a solid pretzel of genus 2, Soviet. Math. Dokl., vol. 4, Amer. Math. Soc., Providence, RI, 1963, 1460-1463. Transl. of Doclady Acad. Sci. USSR 152 (1963), 841-844. MR 179782

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1985): 57M99

Retrieve articles in all journals with MSC (1985): 57M99


Additional Information

DOI: https://doi.org/10.1090/S0273-0979-1990-15910-5

American Mathematical Society